Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 20, NWS Midland/Odessa, TX

March 20, 2023Culberson County, Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Mar 20, 2023, 2:02 PM CDT for Culberson County, Texas; Eddy County, Lea County, New Mexico. It took effect at Mar 21, 2023, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2023, 2:02 PM CDT (19:02 UTC)
In effect from
Mar 21, 2023, 1:00 PM CDT
Expired
Mar 21, 2023, 7:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS74 KMAF 201902
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
202 PM CDT Mon Mar 20 2023

NMZ027-TXZ270-271-210715-
/O.CON.KMAF.HW.W.0015.230321T0600Z-230322T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
202 PM CDT Mon Mar 20 2023 /102 PM MDT Mon Mar 20 2023/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT
MDT/ TO 10 PM CDT /9 PM MDT/ TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Be especially careful driving in these mountainous
  areas. Severe turbulence near the mountains will be hazardous 
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People driving high-profile vehicles should strongly consider 
postponing travel through Guadalupe Pass until the winds subside.

&&

$$

NMZ028-029-033-034-TXZ273-210715-
/O.NEW.KMAF.WI.Y.0020.230321T1800Z-230322T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, and Jal
202 PM CDT Mon Mar 20 2023 /102 PM MDT Mon Mar 20 2023/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT
/6 PM MDT/ TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeast New Mexico Plains, and Eastern Culberson.

* WHEN...From 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
740 
WWUS74 KMAF 210647
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
147 AM CDT Tue Mar 21 2023

NMZ027-TXZ270-271-212030-
/O.CON.KMAF.HW.W.0015.000000T0000Z-230322T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
147 AM CDT Tue Mar 21 2023 /1247 AM MDT Tue Mar 21 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ273-212030-
/O.CON.KMAF.WI.Y.0020.230321T1800Z-230322T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, and Jal
147 AM CDT Tue Mar 21 2023 /1247 AM MDT Tue Mar 21 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeast New Mexico Plains, and Eastern Culberson.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
449 
WWUS74 KMAF 211847
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
147 PM CDT Tue Mar 21 2023

NMZ027-TXZ270-271-221000-
/O.EXT.KMAF.HW.W.0015.000000T0000Z-230323T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
147 PM CDT Tue Mar 21 2023 /1247 PM MDT Tue Mar 21 2023/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 9 PM CDT /8 PM MDT/ Wednesday.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

NMZ028-029-033-034-TXZ273-220000-
/O.CON.KMAF.WI.Y.0020.000000T0000Z-230322T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, and Jal
147 PM CDT Tue Mar 21 2023 /1247 PM MDT Tue Mar 21 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeast New Mexico Plains and Eastern Culberson.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 20, 12:15 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 20, 12:15 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 PM CDT Mon Mar 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 218 AM CDT Mon Mar 20 2023

Quasi-zonal mid-level flow will be the name of the game in the
short term. A shortwave trough embedded in this flow is
approaching the Central Plains at this time. Lee troughing ahead
of this system is resulting in a modest low-level jet. Breezy
southerly winds have continued well into the night so far, though
will gradually weaken towards the early morning hours. As this
trough approaches a stray shower may develop around the Davis
Mountains but elsewhere remains dry. Widespread 30s are expected
by sunrise. Continued southerly winds help temperatures warm up
this afternoon with most locations climbing into the 60s with a
few 70s along the river valleys. Continued return flow tonight
keeps temperatures milder than previous nights and many locations
only fall into the mid 40s. As a shortwave trough moves north of
the region, a southwesterly wind shift overspreads the region.
Strong winds are expected across the Guadalupe and Delaware
Mountains during this time and a High Wind Warning has been
issued. Wind advisories may be needed for the adjacent plains as
well with this passing system. Temperatures continue to rebound on
Tuesday. Aided by southwesterly, downsloping winds, widespread
70s return with even 80s in portions of the river valleys. Enjoy
the return to more seasonable temperatures!

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 218 AM CDT Mon Mar 20 2023

The extended period will keep New Mexico and Texas under a
prolonged period of zonal flow. An upper level low moving into the
western U.S. will weaken and move east into the southern Rockies
and Great Plains by Friday. Persistent westerly winds associated
with this system will produce a warming trend sending temperatures
about 10 degrees above normal Wednesday and Thursday. The trough
will push a pacific cold front through Thursday night providing a
brief chance for showers and thunderstorms in the eastern Permian
Basin before they race off to the east. Behind the front
temperatures return back to normal where they remain through the
weekend. Breezy to windy conditions are expected throughout the
extended period though no strong wind storms are forecast with the
exception of the Guadalupe Mountains.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Mon Mar 20 2023

Winds will largely be out of the south-southwest through the
afternoon with common gusts of roughly 20-25 kts. Gusts subside
for the far western sites of CNM and PEQ this evening while the
remainder of sites retain elevated winds into the overnight hours out
of the south-southeast with an low level jet developing. VFR
prevails throughout the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               45  78  53  85 /   0   0   0   0
Carlsbad                 48  75  50  81 /  10   0   0   0
Dryden                   43  77  51  83 /   0   0   0   0
Fort Stockton            48  81  52  88 /   0   0   0   0
Guadalupe Pass           47  68  51  74 /   0   0   0   0
Hobbs                    42  73  47  81 /  10   0   0   0
Marfa                    37  74  41  81 /   0   0   0   0
Midland Intl Airport     44  77  52  85 /   0   0   0   0
Odessa                   44  78  52  85 /   0   0   0   0
Wink                     43  79  48  86 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 AM CDT /midnight MDT/ to 10 PM CDT /9
     PM MDT/ Tuesday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning from midnight tonight to 9 PM MDT Tuesday for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...91
LONG TERM....10
AVIATION...16
Hazardous weather outlook, Mar 20, 2:37 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 AM CDT Mon Mar 20 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 AM CDT Mon Mar 20 2023 /137 AM MDT Mon Mar 20 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains early Tuesday morning through Tuesday evening.

High winds are possible Wednesday through Saturday, mainly in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:16 AM CDTHigh Wind WarningMAFCulberson67 hr

Nearby

Wind Advisories in New Mexico, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.